Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 29, 2003, 9:34 PM CDT for Crawford County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 9:34 PM CDT (02:34 UTC)
- Expired
- Apr 29, 2003, 10:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
684 WUUS53 KDMX 300234 SVRDMX IAC047-300300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 934 PM CDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 1000 PM CDT * AT 932 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MANILLA...OR ABOUT 52 MILES NORTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ASPINWALL AROUND 945 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM WEDNESDAY MORNING FOR SOUTHWESTERN IOWA. LAT...LON 4189 9568 4179 9533 4188 9511 4218 9511 KINNEY $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:11 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Apr 29, 4:11 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT MON APR 28 2003 SHORTER TERM...VERY BUSY AFTN...AND IT LOOKS LIKE IT WILL BE THE NXT 48HRS TOO. XCLNT SYNOPTICS SETTING UP FOR CONVECTION WITH ALL THE PARAMETERS COMING TOGETHER ACRS SRN NEB/NRN KS INTO SRN IA/NRN MO. GOOD LOW LVL INFLOW AND UPR SUPPORT WITH SVRL WAVES EJECTING OUT OF THE WRN TROF. H8 BNDRY ACRS SRN IA VCNTY. IT WILL BOIL DOWN TO THE MESOSCALE ON PLACEMENT OF BEST SVR RISK WITH CUR INDICATIONS POINTING TO SWRN QTR OF IA INTO ADJ AREAS OF NEB...MO AND KS. ELEVATED CONVECTION LIKELY AGN TNGT WITH MCS XPCD TO FIRE TO OUR W AND ROLL INTO THE STATE. SIMILAR TO ERLY THIS MRNG...BUT WITH MORE PUNCH. ADDED LRG HAIL TO WORDING IN SW AND SC. OUTFLOW BNDRY FM XPCD OVRNGT STORMS MAY BE PUSHED SWD TMR FM THE DECAYING MCS...WHICH WOULD LWR OUR SVR THREAT. DID NOT ADJ THE FCST BASED ON THIS POSSIBILITY. HOLDING TO PREV FCST THINKING OVERALL ESPECIALLY WITH H8 BNDRY NOT MOVING ALL THAT MUCH. LONGER TERM...DAY6/7 PCPN STILL LOOKING GOOD WITH NEARLY ALL LONGER RANGE MDLS ABT ON THE SAME PAGE. ONLY MINOR CHGS TO TMPS. .DSM...NONE MYERS
Hazardous weather outlook, Apr 29, 1:00 PM CDT, 8 hours 34 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 100 PM CDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. ...SEVERE WEATHER POTENTIAL EXISTS IN CENTRAL IOWA LATE TONIGHT AND WEDNESDAY... .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHWEST AND SOUTH CENTRAL IOWA TONIGHT...ESPECIALLY AFTER 10 PM. SOUTHERLY FLOW WILL TRANSPORT ADDITIONAL MOISTURE AND INSTABILITY INTO THIS PART OF THE STATE TONIGHT...FEEDING MULTIPLE CLUSTERS OF THUNDERSTORMS THAT MOVE IN FROM SOUTHEAST NEBRASKA THIS EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH SOME OF THESE STORMS. MODERATE TO STRONG THUNDERSTORMS ARE ALSO POSSIBLE FURTHER NORTH ACROSS CENTRAL AND NORTHERN IOWA. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE THROUGH WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ON WEDNESDAY FOR ALL OF CENTRAL IOWA...CAPABLE OF VERY LARGE HAIL AND TORNADOES. THE HIGHEST THREAT SHOULD RESIDE ACROSS CENTRAL AND SOUTHERN PORTIONS OF CENTRAL IOWA FROM LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING...ALTHOUGH SEVERE WEATHER COULD OCCUR THROUGHOUT THE DAY. LOW PRESSURE TAKING SHAPE IN CENTRAL KANSAS WEDNESDAY WILL DRAW A STRONG WARM FRONT INTO SOUTHERN IOWA WEDNESDAY AFTERNOON. SIGNIFICANT DESTABILIZATION OF THE ATMOSPHERE IS EXPECTED SOUTH OF THE FRONT WEDNESDAY AFTERNOON...LEADING TO DEVELOPMENT OF ISOLATED TO SCATTERED SUPERCELL THUNDERSTORMS...ESPECIALLY NEAR THE LOW PRESSURE CENTER AND WARM FRONT. AS THE LOW MOVES INTO CENTRAL IOWA WEDNESDAY EVENING...A SQUALL LINE OF THUNDERSTORMS ALONG A COLD FRONT MAY AFFECT SOUTHERN IOWA LATER WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... MID IOWA SKYWARN AND SPOTTER GROUPS SHOULD BE READY TO ACTIVATE LATE TONIGHT AND ESPECIALLY ON WEDNESDAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 47 min |
| Apr 30, 12:01 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 29 min |
| Apr 30, 3:06 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 24 min |
| Apr 30, 6:02 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 28 min |
| Apr 30, 7:14 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 31 min |
| Apr 30, 7:45 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 30 min |
| Apr 30, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 28 min |
| Apr 30, 7:49 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 26 min |
| Apr 30, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 32 min |
| Apr 30, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 33 min |
| Apr 30, 5:38 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 37 min |
| Apr 30, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 46 min |
| Apr 30, 5:55 PM CDT | Tornado Warning | DMX | Monroe | 50 min |
| Apr 30, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 63 min |
| Apr 30, 5:59 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 31 min |
| Apr 30, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 35 min |
| Apr 30, 6:22 PM CDT | Tornado Warning | DMX | Wapello | 53 min |
| Apr 30, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 52 min |
| Apr 30, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 45 min |
| Apr 30, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 65 min |
| Apr 30, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 46 min |
| Apr 30, 6:50 PM CDT | Flash Flood Warning | DMX | Lucas, Mahaska, Marion, Monroe | 6 hr |
| Apr 30, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 55 min |
| Apr 30, 6:51 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 54 min |
| Apr 30, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 36 min |
| Apr 30, 6:57 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.